Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 78, NWS Charleston, WV

July 6, 2018Cabell County, Lincoln County, Wayne County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 6, 2018, 1:51 PM EDT for Cabell County, Lincoln County, Wayne County, West Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2018, 1:51 PM EDT (17:51 UTC)
Expired
Jul 6, 2018, 2:15 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cabell County, WV, Lincoln County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 42 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 2:03 PM EDTTSTM WND DMGBranchland, WVTREES DOWN ALONG MCCLELLAN HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
702 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS51 KRLX 061751
SVRRLX
WVC011-043-099-061815-
/O.NEW.KRLX.SV.W.0078.180706T1751Z-180706T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
151 PM EDT FRI JUL 6 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cabell County in central West Virginia...
  Northwestern Lincoln County in central West Virginia...
  Northeastern Wayne County in western West Virginia...

* Until 215 PM EDT.

* At 151 PM EDT, a severe thunderstorm was located near
  Barboursville, or 7 miles west of Hamlin, moving south at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hamlin, West Hamlin, Salt Rock, Palermo, Branchland and Myra. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3837 8227 3837 8211 3815 8202 3816 8235
TIME...MOT...LOC 1751Z 359DEG 8KT 3832 8223 

HAIL...0.75IN
WIND...60MPH
 
$$

KISTNER
1 follow-up statement
441 
WWUS51 KRLX 061806
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
206 PM EDT FRI JUL 6 2018

WVC011-043-099-061815-
/O.CON.KRLX.SV.W.0078.000000T0000Z-180706T1815Z/
Cabell WV-Lincoln WV-Wayne WV-
206 PM EDT FRI JUL 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTH CENTRAL CABELL...WEST CENTRAL LINCOLN AND NORTHEASTERN
WAYNE COUNTIES...

At 206 PM EDT, a severe thunderstorm was located near Hamlin, moving
south at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
West Hamlin, Palermo, Branchland and Myra. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3827 8231 3827 8210 3815 8203 3816 8235
TIME...MOT...LOC 1806Z 359DEG 8KT 3829 8223 

HAIL...0.75IN
WIND...60MPH
 
$$

KISTNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:58 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 6, 11:58 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1158 AM EDT Fri Jul 6 2018

.SYNOPSIS...
A cold front pushes showers and storms southeast through this
afternoon. High pressure builds back in for the weekend and
early next week. Another cold front by mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM Friday...

Radar imagery shows numerous showers and isolated thunderstorms
across WV, just ahead of a passing cold front. Also, isolated
storms are noted moving into southeast OH. Therefore, expanded
west the PoP and Wx to account for lingering showers or storms
behind the front. Rest of forecast remains on track.

As of 830 AM Friday...

No major changes. Scattered convection continues to develop
along and ahead of cold front will move through this morning.

As of 315 AM Friday...

A cold front along the Great Lakes will continue to move south
across the forecast area today. The front will act to scour out
much of the low level moisture and will usher in a relatively
cooler airmass through the day. Atmosphere ahead of the front
remains weakly unstable, and scattered convection should
continue to fire along and ahead of the front through the
morning hours. Have skies clearing after frontal passage. Used
model blend for temperatures. Max temps will be down about 10
degrees leading to the start of a pleasant weekend.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 245 AM Friday...

On the whole the upper ridging dominating the bulk of the CONUS
remains in tact, with the center of high pressure aloft over the
Midwest. So while the trend for the temperatures will be back
upwards after the front has cleared the region, not expecting
the same heat and humidity from the past few days in our area.
Rain chances are low overall. Some weak upper level pulses
could spark some weak convection over the far western zones
Monday/Monday night, but in the short term, most locations will
be dry.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 245 AM Friday...

The long term brings surface pressure drops in the form of a
possible inverted trough, coupled with a trough loft dropping
into the northeastern CONUS. The result will be a return to
chance POPs/convection, primarily over the higher elevations to
the east during the long term. May get a slight drop in the
temperatures overall with these features, but long term number
suggest upper 80s lowlands. Will have to see if these are
underdone given the drying that has the potential to occur
during the short and long term periods which could allow for aa
push above the numbers.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 630 AM Friday...

Front drops southeast across the region this morning will
provide the kicker for scattered morning convection in this
unstable atmosphere. MVFR through 15Z with scattered IFR invof
any convection.

Conditions improve to VFR from west to east through the day.
Gradients weak for light surface winds. However, some gustiness
may be realized as front pushes through with associated convection.

KEKN may see some FG development Saturday morning for a brief
period of IFR before sunrise. For now will hold off mentioning
FG for other sites.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convective activity will warrant possible
amendments through about 18Z. FG on Saturday morning may be more
widespread.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    M    M    H    H    H    H    H    H
HTS CONSISTENCY  H    H    L    L    L    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    H    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
Widespread IFR not expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...KMC/ARJ
SHORT TERM...26
LONG TERM...26
AVIATION...KMC
Hazardous weather outlook, Jul 6, 4:07 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
407 AM EDT Fri Jul 6 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-070815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
407 AM EDT Fri Jul 6 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 6, 1:28 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
128 PM EDT FRI JUL 6 2018

OHZ087-WVZ005-006-013-014-061800-
Lawrence-Lincoln-Wayne-Cabell-Putnam-
128 PM EDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE...
CABELL...SOUTHWESTERN PUTNAM...NORTHWESTERN LINCOLN AND NORTHEASTERN
WAYNE COUNTIES...

At 127 PM EDT, a strong thunderstorm was located near Ona, or 9 miles
east of Proctorville, moving south at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Huntington, Hamlin, Barboursville, Milton, Ona, Culloden, West
Hamlin, Athalia, Salt Rock, Pea Ridge and Sweetland.

This includes Interstate 64 in West Virginia between mile markers 13
and 31.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3854 8235 3854 8215 3850 8208 3826 8199
      3826 8240
TIME...MOT...LOC 1727Z 359DEG 14KT 3848 8220

KISTNER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:09 PM EDTSpecial Weather StatementRLXBraxton, Clay, Gilmer66 min
Jul 6, 1:28 PM EDTSpecial Weather StatementRLXCabell32 min
Jul 6, 2:14 PM EDTSpecial Weather StatementRLXWayne31 min
Jul 6, 2:24 PM EDTSevere Thunderstorm WarningRLXLincoln, Mingo, Wayne36 min
Jul 6, 2:39 PM EDTSevere Thunderstorm WarningRLXLincoln, Logan, Mingo36 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.